KYLE, Texas - Hays CISD says a high school sophomore died from a suspected fentanyl overdose this past weekend. School and city officials are now calling this a crisis as this continues to affect more and more children.
According to Chief Jeff Barnett, the Kyle Police Department has responded to at least 16 fentanyl-related overdoses just in 2022 with seven resulting in death. He claims that many of the overdoses are teenagers.
"We're talking about children as young as 14 years old and that's challenging on these officers as they arrive, and they're doing CPR on 14-year-olds with no other explained medical emergency other than a drug induced situation that they're in," said Chief Barnett.
"Third death in this school district and that's alarming," Hays CISD parent Cindy Gray said.
"There are three kids out there, it's their parents and families' worst day ever," San Marcos, Hays County EMS Jim Swisher said.
On August 20, a 15-year-old Hays CISD high school sophomore died from a suspected fentanyl overdose. Earlier this summer, two additional 17-year-old high school seniors on separate occasions also passed away from a suspected overdose.
"When you have one student death, it breaks your heart and, you know, at that point that the fentanyl crisis has hit home. When you have a second student death, you start to worry, but when you have your third student death, then that's a crisis," said Tim Savoy, Chief Communications Officer for Hays CISD.
Hays CISD teamed up with the Kyle Police Department to make a public announcement addressing this crisis. "This is indeed a crisis situation and we need to educate the public," said Superintendent Eric Wright.
"I'm highly concerned," Gray said.
Gray has a family member who died from a fentanyl overdose last year. She said it was a shock. She has a message for kids who may not realize what could happen:
"Don't bend to peer pressure, be aware of what you're picking up and putting in your body because it's not all good, and it could end in something that you weren't expecting such as death and leave behind a loving family that's going to miss you forever," Gray said.
- Thousands of 'rainbow fentanyl' pills seized as authorities warn of possible new 'trend' targeting kids
- Fentanyl overdoses become No. 1 cause of death among US adults, ages 18-45: 'A national emergency'
- Fake prescription pills containing fentanyl killing Americans at 'unprecedented rate,' DEA says
- Fentanyl risk from $1 bill? Drug safety expert dispels myths about second-hand exposure
Officials in Hays County want parents to have a conversation with their kids.
"Even if you don't think that they're exposed to illegal drugs, you need to ask them, give them the coping mechanism to say no, tell them what to do when they're approached by someone that's trying to sell," said Chief Barnett.
He adds parents also need to give options for help to their kids and tell them to look out for their friends as well. Barnett says parents need to actively be involved in their child’s life by looking in their rooms and monitoring their social media.
"There is no piece of these pills that they're taking that is safe. These are not made in a lawful pharmaceutical lab. These are made in streets or on the streets, in garages, in your backyards. They're made by criminals. Their intent is to harm and get our children addicted to drugs, and what we need to do is first have that conversation with our children," said Chief Barnett.
Officials hope sharing this information will prevent another student from dying of a fentanyl overdose.
"It is heart-wrenching to see these parents in agony in the front yard of their own home where they've just discovered their teenager deceased in a bedroom," said Chief Barnett.
The U.S. Drug Enforcement Administration lab testing revealed 40% of pills with fentanyl contain a potentially lethal dose, and you wouldn't be able to see, taste, or smell it.
The CDC said synthetic opioid is 100 times more potent than morphine and 50 times stronger than heroin. The only safe medication is a prescribed one dispensed by a licensed pharmacist.